Every year, it is estimated that more than 126,000 hospitalizations and nearly 17,000 deaths in this country are linked to overuse of over-the-counter (OTC) pain medicine ingredients — specifically acetaminophen and NSAIDs (nonsteroidal anti-inflammatory drugs).
In my own practice, it’s not uncommon to find patients who are taking two to four times the recommended doses. This can have tragic results.
Recently, we had a young woman with liver failure. She had been taking acetaminophen for back pain at a rate beyond the recommended dose. She was comatose when I evaluated her and later died from that misuse.
For those of us in the field of gastroenterology, this is a well-known and serious issue. But for consumers, OTC medicines seem harmless. Why is that? And what can we as physicians do to turn the tide? Simply put, we have to talk with our patients about this issue.
While we know that NSAIDs and acetaminophen are different drugs, these terms are meaningless to most consumers. They recognize brand names such as Advil®, NyQuil® and Tylenol® but not shared ingredients. We know, however, that acetaminophen is in more than 500 prescription and OTC products and NSAIDs are in more than 550. We have to tell our patients to read labels and know what they’re taking.
As a physician, it’s shocking to me that 35 percent of adults mistakenly believe it is safe to take two medicines with the same ingredient concurrently. Couple that with the extreme prevalence of these drugs and it’s no wonder we’re seeing an increase in medicine-related liver damage and gastrointestinal bleeding.
More than 50 million people use acetaminophen pain relievers each week, while 30 million take OTC and prescription NSAIDs daily.
Not only is prevalence an issue, but many adults also incorrectly believe that taking more medicine in a shorter period of time will bring faster relief. That seemingly innocuous act of taking more medicine than recommended or combining medicines with the same active ingredients can have serious, even deadly, consequences. Physicians need to tell patients about these consequences.
Between 1998 and 2003, acetaminophen was the leading cause of acute liver failure in the U.S., with 48 percent of cases being accidental overdoses. The risk of gastrointestinal bleeding is greater when aspirin is taken concurrently with other NSAIDs (raising the risk from 2.6 percent to 5.6 percent).
To help turn the tide on tragic stories, health care professionals must make a point of advising our patients to always read the labels of their various medicines; to take only one product at a time that contains acetaminophen or an NSAID; and, if the recommended dose isn’t working, to consult us about other options for managing pain.
The American Gastroenterological Association recently launched an education campaign called Gut Check: Know Your Medicine to encourage safe use of OTC pain medicine. Physicians can visit gutcheck.gastro.org for more information and resources, includingdownloadable materials to display in their office.
By raising awareness and educating the public about safe OTC pain medicine use, we can help ensure that these preventable health issues decline rather than continue their upward trend.
Charles Melbern Wilcox is a gastroenterologist and a professor of medicine, University of Alabama at Birmingham, Birmingham, AL.